Colorado, 2014Winter Storm and Heavy Snow in Colorado, December 24 to 27, 2014
December 24 to 27, 2014 · NWS GJT · 17 events in 16 counties and zones
A moist and slow moving trough with an associated cold front brought significant to heavy snowfall to many areas in western Colorado during the Christmas Holiday time period.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and slow moving trough with an associated cold front brought significant to heavy snowfall to many areas in western Colorado during the Christmas Holiday time period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 24, 4:52 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Dec 24, 4:52 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 PM MST WED DEC 24 2014
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 359 PM MST WED DEC 24 2014
TRICKY FORECAST COMING UP FOR CHRISTMAS AND FRIDAY WITH GENERAL
GIST REMAINING THE SAME...MORE SNOW. IT'S THE AMOUNTS THAT MAKE
IT DIFFICULT. TO START...UPPER LEVEL SUPPORT IS REALLY WEAK AND
DIFFUSE WITH A 70KT STREAK MOVING OVERHEAD WHICH WILL PRODUCE SOME
LIFT BUT NOTHING LIKE WE SAW WITH THE PREVIOUS STORM. MOISTURE IS
ALSO STREAMING DOWN FROM THE PACNW AND WILL GET WRUNG OUT AS IT
MAKES THE TREK SOUTHWEST INDICATED BY SPECIFIC HUMIDITIES OF 3
G/KG OR SO. BIG PICTURE WISE...AN APPROACHING TROUGH WILL BRING
PRECIP TO THE AREA EARLY CHRISTMAS MORNING BEFORE CLOSING OFF A
LOW OVER CENTRAL UT AND SLOWING DOWN SOMEWHAT. AS THIS
OCCURS...SNOW WILL BE FALLING IN THE MTNS AND SOME RAIN/SNOW IN
THE VALLEYS. THIS WILL BE THE WARM PART OF THE STORM DUE TO SW
FLOW. AT THIS POINT...H7 STREAMLINES THEN SHOW SOME CONVERGENCE
OVER THE GRAND VALLEY SLOWLY SHIFTING TO THE SAN JUANS FOLLOWING
THE AREA OF LOW PRESSURE. FLOW WILL THEN SHIFT AND START COMING
FROM THE NORTH WHICH 'SHOULD' ALLOW TEMPS TO DROP BELOW FREEZING
SO SOME ACCUMULATIONS POSSIBLE FOR THE GRAND VALLEY...1 TO 2
INCHES LOOK GOOD FOR NOW...AND SOME HEAVIER SNOW SOUTH.
MODEL SNOW AMOUNTS ALL OVER THE PLACE WITH THE EC SHOWING ONLY 2
TO 4 INCHES FOR ENTIRE FORECAST AREA...WAY UNDERDONE...GFS GOING 5
TO 12 INCHES AND NAM A LITTLE HIGHER THAN THAT. MODEL
UNCERTAINTY...UNFORTUNATELY...REMAINS HIGH WITH ANY CHANGES TO LOW
TRACK...STRENGTH...AND SFC TEMPS CAUSING NOTICEABLE CHANGES TO
FORECAST ESPECIALLY IN THE VALLEYS. ALL THAT BEING SAID...ALL
WATCHES ARE NOW ADVISORIES WITH GENERALLY 8 TO 10 INCHES FOR MTNS
WITH SOME LOCALES SEEING A FOOT OR MORE AND 3 TO 6 FOR THE
VALLEYS. IF YOU ARE TRAVELING THIS HOLIDAY SEASON...EXPECT
HAZARDOUS DRIVING CONDITIONS ESPECIALLY OVER MOUNTAIN PASSES. GIVE
YOURSELF EXTRA TIME TO GET TO YOUR DESTINATION AND MAKE SURE YOU
HAVE A JOYOUS HOLIDAY SEASON!
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 359 PM MST WED DEC 24 2014
THE 12Z MODELS HAVE REACHED CONSENSUS ON THE LOCATION OF THE H7
LOW PRESSURE SYSTEM FOR FRIDAY...WHICH IS PROGGED TO BE OVER THE
FOUR CORNERS EARLY FRIDAY MORNING AND THEN TRACK EAST ACROSS
SOUTHERN COLORADO THROUGHOUT THE DAY. THAT BEING SAID...THE
VORTICITY MAXIMA IS EXPECTED TO REMAIN SOUTH OF THE FORECAST AREA
IN AZ AND NM SO NO AREA OF EASTERN UTAH OR WESTERN COLORADO WILL
BE PARTICULARLY PRONE TO HEAVY SNOW...YET THE POSSIBILITY OF
SCATTERED SNOW SHOWERS WILL EXIST NEARLY EVERYWHERE. THE CHANCE OF
SNOW WILL DECREASE FROM WEST TO EAST THROUGHOUT THE DAY FRIDAY
WITH ONLY A FEW LINGERING SHOWERS IN NORTHWEST FLOW BY SATURDAY
MORNING. SNOW RATIOS ARE EXPECTED TO BE SOMEWHERE BETWEEN 15 TO 1
AND 18 TO 1 WITH GOOD COLD AIR ADVECTION MOVING IN.
THE WEATHER WON/T STAY DRY FOR LONG AS ANOTHER TROUGH WILL SWING
DOWN INTO THE GREAT BASIN FROM THE PAC NW AND REACH NORTHERN
COLORADO BY SUNDAY MORNING. THE GFS AND EC DIVERGE SOMEWHAT WITH
THIS SYSTEM...BUT THERE IS REASONABLE CONFIDENCE THAT THE BULK OF
THE PRECIPITATION ON SUNDAY WILL STAY NORTH OF THE I-70 CORRIDOR.
HOWEVER...ON MONDAY WHEN THE UPPER LEVEL LOW ASSOCIATED WITH THIS
TROUGH SWINGS THROUGH...THE AREA OF PRECIPITATION IS FORECAST TO
SWING SOUTHWARD INTO SE UTAH AND SW COLORADO. WILL HAVE TO FIGURE
OUT DETAILS ON THIS NEXT SYSTEM OVER THE NEXT FEW DAYS...AS SOLNS
AGREE TO AN ACTIVE PATTERN BUT A CHANGE IN THE LOW CENTER/S
POSITIONING WILL MAKE ALL THE DIFFERENCE IN SNOWFALL AMOUNTS. THE
GOOD NEWS IS...AT THIS POINT WE CAN FAIRLY CONFIDENTLY SAY THAT
ALL PRECIPITATION WILL FALL AS SNOW.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 452 PM MST WED DEC 24 2014
CLOUDS WILL BE LOWERING LATE THIS EVENING WITH LIGHT SNOW
DEVELOPING OVER THE MOUNTAINS AFTER MIDNIGHT OBSCURING THE PEAKS
BY SUNRISE. SNOW WILL SPREAD ACROSS EASTERN UTAH AND INTO THE
WESTERN COLORADO VALLEYS BEFORE 18Z RESULTING IN PERIODS OF IFR
CIGS AND VSBY THROUGHOUT THE REMAINDER OF CHRISTMAS DAY. ALL
MOUNTAINS WILL BE OBSCURED IN CLOUD AND SNOW FROM LATE MORNING
THROUGH THE AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 3 AM THURSDAY TO 6 PM MST FRIDAY
FOR COZ001-002.
WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO MIDNIGHT MST
FRIDAY NIGHT FOR COZ003-004-008>010-012-013-017>019.
UT...WINTER WEATHER ADVISORY FROM 3 AM THURSDAY TO 6 PM MST FRIDAY
FOR UTZ023-025.
&&
SHORT TERM...TGR
LONG TERM...JAM
AVIATION...NLHazardous weather outlook, Dec 24, 3:55 AM MST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 AM MST WED DEC 24 2014
COZ001>014-017>023-UTZ022>025-027>029-251100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
355 AM MST WED DEC 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PATCHY FREEZING FOG WILL PERSIST IN VALLEY BOTTOMS UNTIL ABOUT
9 AM MST THIS MORNING. LATE TONIGHT SCATTERED SNOW SHOWERS WILL
DEVELOP OVER EASTERN UTAH AND MOVE EAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM WATCH REMAINS IN EFFECT FROM CHRISTMAS MORNING
THROUGH FRIDAY EVENING FOR THE MOUNTAINS OF NORTHEAST UTAH AND
WESTERN COLORADO. A PACIFIC WEATHER SYSTEM WILL PASS THROUGH THE
AREA ON CHRISTMAS DAY THROUGH FRIDAY NIGHT...BRINGING THE
POTENTIAL FOR HEAVY SNOW TO THE MOUNTAINS AND LIGHT SNOW TO MOST
VALLEYS. HOLIDAY TRAVEL MAY BE SIGNIFICANTLY IMPACTED...ESPECIALLY
OVER ALL HIGH MOUNTAIN PASSES AND ALONG INTERSTATE 70...WHERE
ROADS MAY BECOME ICY AND SNOWPACKED.
SUNDAY THROUGH TUESDAY WILL SEE ANOTHER STORM MOVING INTO UTAH AND
COLORADO FROM THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
Event by event
9 winter weather, 5 winter storm, 3 heavy snow. Local standard time, as filed.
Heavy Snow, Elkhead and Park Mountains
- When
- December 24, 9:00 PM MST to December 27, 12:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 14 inches were measured across the area. Locally higher amounts included 18 inches at the Whiskey Park SNOTEL site.
Winter Storm, West Elk and Sawatch Mountains
- When
- December 24, 11:00 PM MST to December 26, 4:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 16 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow. At least eight avalanches were observed during this storm.
Winter Storm, Grand and Battlement Mesas
- When
- December 25, 12:00 AM MST to December 26, 3:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 18 inches were measured across the area. Locally heavier amounts included just over two feet of snow at the Park Reservoir SNOTEL site. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- December 25, 12:00 AM MST to December 26, 8:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts 7 to 12 inches were measured across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 25, 2:00 AM MST to December 27, 1:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 12 inches were measured across the area. Locally higher amounts included 15 inches at Vail Ski Area.
Winter Storm, Lower Yampa River Basin
- When
- December 25, 2:00 AM MST to December 26, 8:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured across much of the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Storm, Central Yampa River Basin
- When
- December 25, 2:00 AM MST to December 26, 11:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- December 25, 4:00 AM MST to December 27, 6:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area. Wind gusts of 20-30 mph produced areas of blowing and drifting snow. Stronger winds at ridgetops included a measured peak gust of 79 mph at the top of Eagle Mountain.
Winter Weather, Upper Gunnison River Valley
- When
- December 25, 4:00 AM MST to December 26, 9:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 3 inches were measured across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- December 25, 7:00 AM MST to December 27, 3:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 9 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow. Stronger winds at ridgetops included a measured peak gust of 71 mph at the top of Telluride Ski Area.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 25, 7:00 AM MST to December 26, 8:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 11 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Grand Valley
- When
- December 25, 7:00 AM MST to December 26, 4:00 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 2 inches were common and were the first significant snow accumulations of the season for this area.
Winter Storm, Roan and Tavaputs Plateaus
- When
- December 25, 7:00 AM MST to December 26, 3:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 14 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Heavy Snow, Animas River Basin
- When
- December 25, 7:00 AM MST to December 27, 5:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 10 inches were measured across much of the area.
Winter Weather, Upper Yampa River Basin
- When
- December 25, 8:00 AM MST to December 26, 11:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area. Locally heavier amounts included nearly 17 inches at Clark.
Heavy Snow, Animas River Basin
- When
- December 25, 9:00 AM MST to December 26, 5:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 25, 5:00 PM MST to December 26, 10:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 5 inches were common and were the first significant snow accumulations of the season for this area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, December 24 to 25, 20142 deaths · 8 injured · $23,000 · 10 events
- Dense Fog in California, December 24, 20142 deaths · $200,000 · 1 event
- Dense Fog in New York, December 24 to 25, 2014$2.0 million · 2 events
- Dense Fog in New Jersey, December 24 to 25, 2014$1.0 million · 1 event
- Tornado in North Carolina, December 24, 20141 injured · $60,000 · EF1 · 1 event
- High Wind in New York, December 24 to 25, 2014$210,000 · 52 kt wind · 5 events
- Tornado and Damaging Winds in Ohio, December 24, 2014$44,000 · EF0 · 11 events
- Damaging Winds in New York, December 24, 2014$60,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, December 24, 2014$30,000 · 50 kt wind · 6 events
- Damaging Winds and High Wind in Ohio, December 24, 2014$25,000 · 60 kt wind · 9 events
- Tornado and Damaging Winds in Georgia, December 24, 2014EF1 · 4 events
- High Wind and Strong Wind in Pennsylvania, December 24, 2014$25,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560754, 555304, 555297, 555307, 555308, 555313, 555314, 555310, 560765, 555292, 555293, 555295, 560763, 560767, 555294, 560768, 555296.